Psychotic and severe behavioural reactions with vigabatrin: a review

@article{Ferrie1996PsychoticAS,
  title={Psychotic and severe behavioural reactions with vigabatrin: a review},
  author={Colin D. Ferrie and Richard O. Robinson and Chrysostomos P. Panayiotopoulos},
  journal={Acta Neurologica Scandinavica},
  year={1996},
  volume={93}
}
Behavioural disturbances and psychotic reactions are commoner in patients with epilepsy than in the general population and may be precipitated by the majority of antiepileptic drugs, including the newer ones. These reactions may be more frequent in patients with complex partial seizures, reflecting underlying temporal lobe pathology. A review of the literature on vigabatrin found an incidence of severe abnormal behaviour in controlled trials in adults of 3.4%. In children open studies gave an… 

Antiepileptic drugs and psychopathology of epilepsy: an update

Using AEDs in monotherapy, adopting slow titration schedules and low doses when possible, can significantly reduce the occurrence of behavioral adverse effects, and a previous history of psychiatric disorder or a familial predisposition should be always considered when choosing the AED.

Behavioural effects of the newer antiepileptic drugs: an update

  • F. Besag
  • Psychology, Medicine
    Expert opinion on drug safety
  • 2004
The negative and positive effects of the nine newer antiepileptic drugs that have received a product licence in the UK or in the US are reviewed and careful individual assessment of each patient should enable the clinician to determine whether the medication or some other factor is responsible for any behavioural disturbance.

Psychiatric Syndromes Related to Antiepileptic Drugs

All antiepileptic drugs may provoke positive or negative psychiatric reactions in individual patients. These psy‐chotropic effects are not simply idiosyncratic but depend on the drug's anticonvulsive

Negative Effects of Antiepileptic Drugs on Mood in Patients with Epilepsy

Individuals with a personal or family history of depression should be carefully followed after initiation of therapy with a new antiepileptic drug, especially if structural brain abnormalities such as hippocampal sclerosis are present.

Anticonvulsant-Induced Psychiatric Disorders

The more severe psychiatric syndromes that may be associated with anticonvulsants are discussed, especially personality disorders, affective Syndromes and psychoses, and the important concept of forced normalisation is discussed.

Effects of Antiepileptic Drugs on Mood and Behavior

Behavioral side‐effect profiles of AEDs, both negative and positive psychotropic effects, should be considered in the choice of the optimal drug for an individual patient, as well as the mechanism of drug‐induced psychiatric changes.

CNS Adverse Events Associated with Antiepileptic Drugs

This review discusses the available literature and provides a comprehensive summary of adverse drug reactions of AEDs affecting the CNS and recommends careful dose titration with small initial doses to reduce the likelihood of these adverse effects occurring.

Suicidality and Antiepileptic Drugs

The main purpose of the present article is to review the possible risk factors for suicidal behaviour in epilepsy with a special emphasis on the different antiepileptic drugs (AEDs), and it has been suggested that AEDs with certain serotonergic properties should reduce the suicidality risk because they exert effects similar to antidepressants.

Vigabatrin in Refractory Complex Partial Seizures: The Evidence of its Therapeutic Value

Vigabatrin (Sabril®) has recently been granted approval in the Unites States for the adjunctive treatment of complex-partial seizures in adults, but has been associated with significant side-effects limiting its use, and relegating it to a late therapeutic alternative.

Safety and Tolerability of Antiepileptic Drug Treatment in Children with Epilepsy

A literature review was performed with the aim of evaluating safety and tolerability of second- and third-generation AEDs in children, and it was suggested that the newer Aeds are no more effective but may be somewhat better tolerated than older molecules.
...

References

SHOWING 1-10 OF 104 REFERENCES

Postictal Psychosis After Partial Complex Seizures: A Multiple Case Study

Bouts of unusually frequent partial complex seizures originating in the temporal lobe, that sometimes became secondarily generalized, induced psychotic episodes in 9 patients, resembled an organic delusional syndrome which was paranoid in 7 and schizophreniform in 1 and an organic mood syndrome in 1.

Delayed idiosyncratic psychosis with diphenylhydantoin.

It is found that a patient had a delayed idiosyncratic psychosis to diphenylhydantoin sodium with supportive blood level data, which is not found in the medical literature.

Vigabatrin and psychosis.

Vigabatrin should be started with caution in patients with severe epilepsy, particularly in the presence of a previous history of psychosis, and such patients should be carefully monitored.

Vigabatrin and behaviour disturbances

Vigabatrin in Childhood Epilepsy

It is concluded that vigabatrin is safe and effective in the treatment of refractory epilepsy of various types in children and in patients in whom vigab atrin dose was reduced because of hyperkinesia, a dose increase could be instituted without recurrence of symptoms.

Psychosis associated with clonazepam therapy for blepharospasm.

Dose reduction is suggested as an alternative to discontinuing the drug when hallucinations or paranoia arise during clonazepam therapy, if no other satisfactory treatment is available and if adequate patient monitoring and protection exist.

Vigabatrin for refractory complex partial seizures

The irreversible GABA transaminase inhibitor vigabatrin was given in a single-blind fashion to 89 patients with complex partial seizures refractory to conventional drugs, and most patients have retained their initial favorable CPS control.

The psychoses of epilepsy, Trimble MR. Raven Press, New York (1991), 210 p

Vigabatrin in the treatment of epilepsy in children.

Vigabatrin appears to be a safe antiepileptic drug that may be effective in the treatment of severe epilepsy in children, with good to excellent results in partial seizures.

A multicentre study of vigabatrin for drug-resistant epilepsy.

Vigabatrin was given in a single-blind fashion to 89 patients with complex partial seizures refractory to conventional drugs and side effects occurred mainly during the initiation of therapy and decreased during therapy.
...